Thunderstorm Wind, Dawes
- When
- July 6, 4:20 PM MST
- Where
- Dawes County, 8 mi N of Chadron
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Public
- Coordinates
- 42.946, -103.000
An estimated wind gust of 60 mph was reported north of Chadron.
A late afternoon thunderstorm produced strong winds in northern Dawes County.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS CYS wrote it up.
A late afternoon thunderstorm produced strong winds in northern Dawes County.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Jul 6, 1:00 PM MST, 3 hours 20 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CHEYENNE WY 200 PM MDT SAT JUL 6 2013 SHORT TERM...(THIS EVENING THROUGH MONDAY NIGHT) ISSUED AT 200 PM MDT SAT JUL 6 2013 CONVECTION BEGINNING TO DEVELOP CURRENTLY THOUGH SOMEWHAT HINDERED BY SFC NWLY FLOW AND MODEST INSTABILITY. STILL EXPECT SOME UPTICK IN CONVECTION FOR THE REST OF THE AFTERNOON BEFORE GRADUALLY WANING THIS EVENING WITH LOSS OF HEATING. NO BIG CHANGES SEEN SUNDAY THROUGH MONDAY AS THE CWA WILL BE UNDER A GENERALLY WESTERLY FLOW ALOFT ON NORTH SIDE OF UPPER RIDGE CENTERED OVER ROUGHLY NEW MEXICO. WEAK IMPULSES RIDING ACROSS THE REGION WILL CONTINUE TO INTERACT WITH SOME INSTABILITY TO PRODUCE WDLY SCTD MAINLY LATE DAY CONVECTION. A BIT BETTER MOISTURE TRANSPORT ACROSS THE PLAINS COULD ALLOW FOR SOME STRONG STORMS OVER THE NORTHEAST PART OF THE PANHANDLE...DEPENDING HOW FAR WEST THIS BETTER MOISTURE AND RESULTANT INSTABILITY IS ADVECTED. OTHERWISE TYPICAL VERY WARM TEMPERATURES OF JULY WILL CONTINUE ACROSS THE CWA. .LONG TERM...(TUESDAY THROUGH SATURDAY) ISSUED AT 200 PM MDT SAT JUL 6 2013 MAIN FORECAST CONCERN WILL BE CONTINUED INFLUENCE OF SUBTROPICAL RIDGE OVER FOUR CORNERS. ON TUE BOTH ECMWF AND GFS SHOW HEIGHTS BUILDING INTO WY WITH NW UPPER FLOW AND RIDGE AXIS SHIFTED OVER INTERMOUNTAIN WEST. THIS KEEPS SUBTROP MOISTURE PLUME ROTATING OVER WY WITH AFTN CONVECTION INITIATING OFF ELEVATED TERRAIN. A WEAK COLD FRONT WILL ALSO SHIFT SOUTH ON TUE AFTN AND NEARLY STATIONARY ACROSS LARAMIE RANGE WED. MAIN MOISTURE AXIS WILL SHIFT INTO NE PANHANDLE AS UPPER RIDGE AXIS WEST SHARPENS AND DRIER FLOW FILTERS INTO AREAS WEST OF LARAMIE RANGE. MAIN INSTABILTY AXIS WITH SE SFC FLOW WILL KEEP MAIN TSTM THREAT ON WED FROM CYS EAST INTO NE PANHANDLE. BY THU THE UPPER RIDGE AXIS SHIFTS EAST AND CENTERED OVER WY WITH MAIN AREA OF SUBSIDENCE AND LIMITED CHC FOR AFTN CONVECTION. BY LATE THU INTO FRIDAY THE UPPER RIDGE SHIFTS EAST WITH RETURN TO SW FLOW ALOFT AND EMBEDDED WEAK SHORTWAVES. MAIN AREA OF MOISTURE PLUME APPEARS TO BE DISPLACED FARTHER SOUTHEAST FRI AND SAT...BUT ISOLD AFTN CONVECTION ALONG HIGHER TERRAIN POSSIBLE. TEMPS THROUGH THE PERIOD WILL REMAIN 5-10 DEGS ABOVE NORMAL WITH +20C THERMAL RIDGE AXIS AT 700MB OVER THE AREA ON THU. SLA && .AVIATION...(FOR THE 18Z TAFS THROUGH 18Z SUNDAY MORNING) ISSUED AT 200 PM MDT SAT JUL 6 2013 VFR CONDITIONS WILL PREVAIL MOST AREAS THROUGH 20Z AS CUMULUS JUST STARTING TO BUILD ALONG HIGHER TERRAIN. FRONTAL BOUNDARY AND WIND SHIFT TO WEST/NORTHWEST SURFACE WINDS NOW ACROSS ALL TAF SITES. MAIN FOCUS FOR CONVECTION WILL MOVE OFF HIGHER TERRAIN AND EAST FROM 20Z-03Z WITH SOME MVFR CIGS AND BRIEF LOWER VISIBILITIES AROUND THUNDERSTORMS. MAINLY VCSH AFTER 03Z WITH DIMINISHING CLOUD COVER AFTER 09Z. && .FIRE WEATHER...ISSUED AT 200 PM MDT SAT JUL 6 2013 NO SIGNIFICANT CONCERNS ANTICIPATED THROUGH EARLY NEXT WEEK WITH GENERALLY LIGHT WINDS AND NON-CRITICAL WEATHER CONDITIONS OTHERWISE. SCATTERED MAINLY LATE DAY SHOWERS AND THUNDERSTORMS ARE EXPECTED BUT RAINFALL AMOUNTS SHOULD ALLEVIATE DRY LIGHTNING THREAT. && .CYS WATCHES/WARNINGS/ADVISORIES... WY...NONE. NE...NONE. && SHORT TERM...RE LONG TERM...SLA AVIATION...SLA FIRE WEATHER...RE
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CHEYENNE WY 1009 AM MDT SAT JUL 6 2013 NEZ019-020-054-055-WYZ101-103>119-071230- SCOTTS BLUFF-BANNER-KIMBALL-CHEYENNE- CONVERSE COUNTY LOWER ELEVATIONS-NORTH LARAMIE RANGE- FERRIS/SEMINOE/SHIRLEY MOUNTAINS-SHIRLEY BASIN- CENTRAL LARAMIE RANGE AND SOUTHWEST PLATTE COUNTY- EAST PLATTE COUNTY-GOSHEN COUNTY-CENTRAL CARBON COUNTY- NORTH SNOWY RANGE FOOTHILLS-SOUTHWEST CARBON COUNTY- SIERRA MADRE RANGE-UPPER NORTH PLATTE RIVER BASIN-SNOWY RANGE- LARAMIE VALLEY-SOUTH LARAMIE RANGE-SOUTH LARAMIE RANGE FOOTHILLS- CENTRAL LARAMIE COUNTY-EAST LARAMIE COUNTY- 1009 AM MDT SAT JUL 6 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN NEBRASKA PANHANDLE...EAST CENTRAL WYOMING...SOUTH CENTRAL WYOMING AND SOUTHEAST WYOMING. .DAY ONE...TODAY AND TONIGHT ISOLATED THUNDERSTORMS WILL BE POSSIBLE OVER PARTS OF THE AREA THIS AFTERNOON AND EVENING. SOME OF THE STORMS WILL BE CAPABLE OF PRODUCING BRIEF HEAVY RAIN AND GUSTY WINDS. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY ISOLATED TO SCATTERED THUNDERSTORMS WILL BE POSSIBLE ON MOST DAYS. SEVERE STORMS ARE NOT EXPECTED. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT. && THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT... HTTP://WEATHER.GOV/CHEYENNE NEZ002-003-021-095-096-WYZ102-071230- DAWES-BOX BUTTE-MORRILL-NORTH SIOUX-SOUTH SIOUX-NIOBRARA COUNTY- 1009 AM MDT SAT JUL 6 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN NEBRASKA PANHANDLE AND EAST CENTRAL WYOMING. .DAY ONE...TODAY AND TONIGHT ISOLATED THUNDERSTORMS WILL BE POSSIBLE OVER PORTIONS OF THE WESTERN NEBRASKA PANHANDLE THIS AFTERNOON AND EVENING. SOME OF THE STORMS WILL BE CAPABLE OF PRODUCING BRIEF HEAVY RAIN AND GUSTY WINDS. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY ISOLATED TO SCATTERED THUNDERSTORMS WILL BE POSSIBLE MOST DAYS. THERE WILL A POTENTIAL FOR A FEW STRONG TO SEVERE THUNDERSTORMS ON SUNDAY AND MONDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT. && THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT... HTTP://WEATHER.GOV/CHEYENNE
The Rapid City radar (KUDX), 132 km away, was scanning. The volume nearest the first event began at 23:19 UTC.
1 thunderstorm wind. Local standard time, as filed.
An estimated wind gust of 60 mph was reported north of Chadron.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nebraska in 2013Every state in 2013This day in weather historyWarnings in Nebraska, July 2013
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 451455.